Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Laitinen Conjecture for finite solvable Oliver groups


Authors: Krzysztof Pawałowski and Toshio Sumi
Journal: Proc. Amer. Math. Soc. 137 (2009), 2147-2156
MSC (2000): Primary 57S17, 57S25
DOI: https://doi.org/10.1090/S0002-9939-09-09719-6
Published electronically: January 26, 2009
MathSciNet review: 2480297
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For smooth actions of $ G$ on spheres with exactly two fixed points, the Laitinen Conjecture proposed an answer to the Smith question about the $ G$-modules determined on the tangent spaces at the two fixed points. Morimoto obtained the first counterexample to the Laitinen Conjecture for $ G = {\rm Aut}(A_6)$. By answering the Smith question for some finite solvable Oliver groups $ G$, we obtain new counterexamples to the Laitinen Conjecture, presented for the first time in the case where $ G$ is solvable.


References [Enhancements On Off] (What's this?)

  • 1. Atiyah, M.F., and Bott, R., A Lefschetz fixed point formula for elliptic complexes: II. Applications, Ann. of Math. 88 (1968), 451-491. MR 0232406 (38:731)
  • 2. Bredon, G.E., Introduction to Compact Transformation Groups, Pure and App. Math. 46, Academic Press, 1972. MR 0413144 (54:1265)
  • 3. tom Dieck, T., Transformation Groups, de Gruyter Studies in Math. 8, Walter de Gruyter, 1987. MR 889050 (89c:57048)
  • 4. Ju, X.M., The Smith set of the group $ S_5 \times C_2 \times \dots \times C_2$, accepted for publication in Osaka Journal of Mathematics.
  • 5. Kawakubo, K., The Theory of Transformation Groups, Oxford University Press, Oxford, 1991. MR 1150492 (93g:57044)
  • 6. Koto, A., Morimoto, M., and Qi, Y., The Smith sets of finite groups with normal Sylow $ 2$-subgroups and small nilquotients, J. Math. Kyoto Univ. 48 (2008), 219-227.
  • 7. Laitinen, E., and Morimoto, M., Finite groups with smooth one fixed point actions on spheres, Forum Math. 10 (1998), 479-520. MR 1631012 (99k:57078)
  • 8. Laitinen, E., and Pawałowski, K., Smith equivalence of representations for finite perfect groups, Proc. Amer. Math. Soc. 127 (1999), 297-307. MR 1468195 (99b:57070)
  • 9. Morimoto, M., Smith equivalent Aut$ (A_6)$-representations are isomorphic, Proc. Amer. Math. Soc. 136 (2008), 3683-3688.
  • 10. Morimoto, M., Sumi, T., and Yanagihara, M., Finite groups possessing gap modules, in Geometry and Topology, Aarhus 1998 (ed. K. Grove, I.H. Madsen, E.K. Pedersen), Contemp. Math. 258, Amer. Math. Soc., Providence, RI, 2000, 329-342. MR 1778115 (2001i:57050)
  • 11. Oliver, R., Fixed point sets of group actions on finite acyclic complexes, Comment. Math. Helv. 50 (1975), 155-177. MR 0375361 (51:11556)
  • 12. Pawałowski, K., Smith equivalence of group modules and the Laitinen conjecture. A survey, in Geometry and Topology, Aarhus 1998 (ed. K. Grove, I.H. Madsen, E.K. Pedersen), Contemp. Math. 258, Amer. Math. Soc., Providence, RI, 2000, 343-350. MR 1778116 (2001i:57051)
  • 13. Pawałowski, K., and Solomon, R., Smith equivalence and finite Oliver groups with Laitinen number 0 or $ 1$, Algebr. Geom. Topol. 2 (2002), 843-895. MR 1936973 (2003j:57057)
  • 14. Pawałowski, K., and Sumi, T., Finite groups with Smith equivalent, nonisomorphic representations, in Proc. of the $ 33^{\rm rd}$ Symposium on Transformation Groups, Yokohama 2006 (ed. T. Kawakami), Wing Co. Ltd., Wakayama, Japan, 2007, 68-76. MR 2313386 (2008d:57033)
  • 15. Sanchez, C.U., Actions of groups of odd order on compact orientable manifolds, Proc. Amer. Math. Soc. 54 (1976), 445-448. MR 0407871 (53:11641)
  • 16. Serre, J-P., Linear Representations of Finite Groups, Grad. Texts in Math. 42, Springer-Verlag, 1977. MR 0450380 (56:8675)
  • 17. Smith, P.A., New results and old problems in finite transformation groups, Bull. Amer. Math. Soc. 66 (1960), 401-415. MR 0125581 (23:A2880)
  • 18. Sumi, T., Gap modules for direct product groups, J. Math. Soc. Japan 53 (2001), 975-990. MR 1852892 (2002j:57066)
  • 19. Sumi, T., Gap modules for semidirect product groups, Kyushu J. Math. 58 (2004), 33-58. MR 2053718 (2005c:20017)
  • 20. Sumi, T., Finite groups possessing Smith equivalent, nonisomorphic representations, RIMS Kokyuroku no. 1569, Kyoto Univ. (2007), 170-179.
  • 21. The GAP Group, GAP - Groups, Algorithms, and Programming, Version 4.4, 2006 (http://www.gap-system.org).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57S17, 57S25

Retrieve articles in all journals with MSC (2000): 57S17, 57S25


Additional Information

Krzysztof Pawałowski
Affiliation: Faculty of Mathematics and Computer Science, Adam Mickiewicz University, ul. Umultowska 87, 61-614 Poznań, Poland
Email: kpa@amu.edu.pl

Toshio Sumi
Affiliation: Department of Art and Information Design, Faculty of Design, Kyushu University, 4-9-1 Shiobaru, Minami-ku, Fukuoka, 815-8540, Japan
Email: sumi@design.kyushu-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-09-09719-6
Received by editor(s): May 2, 2008
Received by editor(s) in revised form: August 4, 2008
Published electronically: January 26, 2009
Communicated by: Paul Goerss
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society